PharmAlert.net

PharmAlert Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Medical Meeting

Azithromycin, a macrolide antibiotic, and drug reaction with eosinophilia and systemic symptoms


A potentially life-threatening condition called drug reaction with eosinophilia and systemic symptoms ( DRESS ) has been reported in patients using Azithromycin, though the number of reports is low.
Health Canada received one report of DRESS suspected of being associated with Azithromycin.
Early diagnosis and prompt discontinuation of the offending drug are important to achieve the best outcome in patients with DRESS.
Distinguishing DRESS from other life-threatening cutaneous drug reactions is important because treatment varies among these conditions.

Azithromycin ( Zithromax ) is a widely prescribed macrolide antibiotic. It is indicated for the treatment of a variety of bacterial infections, including acute otitis media, pharyngitis and tonsillitis, acute bacterial exacerbations of chronic obstructive pulmonary disease, pneumonia, skin and skin structure infections, and genitourinary tract infections.

Drug reaction with eosinophilia and systemic symptoms ( DRESS ) describes a heterogeneous group of rare but severe adverse reactions to medications.
It is most commonly seen in anticonvulsant-treated patients with reported incidences ranging from 1 in 1000 to 1 in 10,000 exposures, and a mortality rate of about 10 to 20%.

DRESS typically presents between 2 weeks and 2 months after the initiation of the drug and is associated with fever, a severe skin disease with characteristic infiltrated papules and facial edema or an exfoliative dermatitis, lymphadenopathy, hematologic abnormalities ( hypereosinophilia and atypical lymphocytes ) and multiorgan involvement ( e.g., liver, kidney ).
The pathogenesis of DRESS is unknown. A definitive diagnosis of DRESS is difficult due to the high variability in clinical presentations, but different guidelines have been published describing the diagnostic criteria.

As of November 30, 2013, Health Canada received one report of DRESS suspected of being associated with Azithromycin. The report describes a 60-year-old female who experienced DRESS 18 days after taking Azithromycin to treat pharyngitis.

Some cases of DRESS involving Azithromycin have been published in the literature. One case involved an eight-year-old boy and another, a two-year-old girl. The latter case resulted in death.

DRESS is not currently labelled in the Canadian product monograph for Zithromax, but other severe cutaneous allergic reactions ( e.g., Stevens-Johnson syndrome [ SJS ] and toxic epidermal necrolysis [ TEN ] ) are labelled.

Health Canada is currently working with the manufacturer with the aim of updating the Canadian product monograph regarding this safety information.

Early diagnosis and prompt discontinuation of the offending drug are important to achieve the best outcome in patients with DRESS.
Distinguishing DRESS from other potentially life-threatening cutaneous drug reactions such as SJS and TEN is important because treatment varies among these conditions.
Treatment for DRESS may involve supportive measures ( e.g., fluid and nutritional support ) and/or systemic corticosteroid therapy depending on the severity of the condition. ( Xagena )

Source: Health Canada, 2014

XagenaMedicine_2014



Indietro